Ohio, 2018

Hail and Damaging Wind in Ohio, May 12, 2018

May 12, 2018 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms developed along a stationary boundary during the mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed along a stationary boundary during the mid to late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 2:17 PM EST, 28 minutes earlier.

Area forecast discussion, May 12, 2:17 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
317 PM EDT Sat May 12 2018

.SYNOPSIS...
A frontal boundary will remain draped across the region into
early next week. This will lead to a chance of showers and
thunderstorms over the next few days. Temperatures will remain
above normal through much of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The stationary boundary remains situated east to west across
northern Ohio this afternoon and looks to be just into our far
northern tier of counties where temperatures are only in the
mid to upper 60s. However, just to the south of it, temperatures
quickly warm into the low to mid 80s and this has allowed for
ml capes to push up close to 1000 J/KG. There appears to remain
some cap across our south though and this has helped limit
development in our south so far.

A remnant MCV is moving across central Ohio at the moment and
this is helping to initiate some isolated development across
our far northeastern counties but this activity should quickly
move out of our area. Meanwhile, another MCV moving across
northern Illinois will progress east along the boundary through
late afternoon/early evening. Outside of the NSSL WRF, the
higher res cam models are generally showing a weakening trend
with this system as it moves east toward our area late today.
The NSSL WRF is more aggressive showing some development along
the boundary over the next few hours. Will therefore just hang
on to chance pops into the early evening with this feature
across the north but taper down to slight pops down toward the
Ohio River to account for the lower end threat for some
additional development. If storms were to get going, a low end
severe threat would exist for large hail and possibly some
damaging wind farther to south in the more surface based
instability region.

The boundary will remain across northern portions of our area
through the remainder of the overnight hours with additional
energy moving along and north of the boundary. The synoptic
models have shifted a bit farther south with this so have
trended pops for overnight a little farther south to account
for this. Lows tonight will range from the mid 50s north to the
mid/upper 60s in the south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The boundary will remain draped across our area Sunday into
Sunday night. This will lead to another decent temperature
gradient with highs ranging from the mid 70s in the far north
to the mid 80s in the south with good destabilization once
again. With additional energy moving east aloft and some weak
waves working along the boundary, will continue with chance
pops across the area Sunday into Sunday night. Better shear will
once again be along and north of the boundary and the better
instability to the south. Thus would expect a few strong to
severe storms possible along and just south of the boundary,
primarily in the afternoon to early evening hours.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Models continue to indicate a frontal boundary in or near the ILN
area through the period. Waves of low pressure interacting with the
humid airmass in place along the boundary will enhance thunderstorm
formation, strength and duration. Went with a chance of showers and
thunderstorms each day, though timing, coverage, and intensity of
convective elements are uncertain at this point. It appears that
thunderstorm chances will be higher in northern locations to start
the period when the boundary is forecast to be draped across
Northern Ohio. Toward the second half of the long term, the focus
for convection may shift south in advance of a stronger wave of low
pressure lifting through the Mississippi Valley. Slightly drier
conditions may become evident Saturday when the front is finally
expected to drop to the southeast.

Temperatures are forecast to stay above normal. Highs in the mid and
upper 80s Monday and Tuesday are expected to retreat to the upper
70s by the end of the long term as the front sags gradually
southeastward.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The frontal boundary is situated just to the north of the I-70
corridor early this afternoon. The remnants of some earlier
convection is pushing along the boundary attm but it has pretty
much fallen apart with likely just a few sprinkles at best left
from it. Another area of convection is moving across northern
Illinois at the moment and this is expected to continue to push
east along the boundary through the afternoon hours. This will
likely affect mainly the northern TAF sites later this afternoon
into early evening so will allow for a few hour period of
showers/vcts to account for it. Farther to the south, there is
some uncertainty as to whether or not we will see any
development in a more unstable airmass, possibly along any
outflow boundaries from the northern convection. At the moment
the chance appears low enough to maintain a dry forecast, but
there will be a low end conditional chance for thunderstorms in
the late afternoon/early evening time period.

Additional energy will push east along and north of the
boundary tonight into Sunday morning. The best chance for pcpn
associated with this will again be at the northern TAF sites
and will cover the threat with a lingering VCSH.

Cigs/vsbys will be mainly VFR although some MVFR conditions
will be possible later tonight into Sunday morning invof the
boundary. The best chance for this would be at KCMH/KLCK.

OUTLOOK...Chances for thunderstorms will exist at times
through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, May 12, 12:04 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
104 PM EDT Sat May 12 2018

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-131100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
104 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are possible into this evening. There is
the potential for some storms to become severe, with a threat for
large hail, damaging wind, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible again on Sunday into Sunday
night. A few storms may become severe, with damaging winds and large
hail as the primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and Sunday.

INZ080-KYZ089-090-094>100-131100-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
104 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible on Sunday into Sunday night.
A few storms may become severe, with damaging winds and large hail
as the primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

In the hours before

Special weather statement, May 12, 2:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT SAT MAY 12 2018

OHZ055-056-065-122015-
Licking OH-Fairfield OH-Franklin OH-
345 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FRANKLIN...
NORTHWESTERN FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 415 PM
EDT...

At 345 PM EDT, radar indicated a strong thunderstorm over Bexley,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Columbus, Newark, Reynoldsburg, Gahanna, Pickerington, Bexley, Heath,
Granville, Pataskala, Groveport, Buckeye Lake, Hebron, Millersport,
Granville South, Fairfield Beach, Beechwood Trails, Summit Station,
Whitehall, Etna and Obetz.

This includes the following Interstates...
 I-70 in Ohio between mile markers 102 and 129.
 I-71 in Ohio near mile marker 111.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3988 8293 4000 8299 4014 8250 3986 8247
TIME...MOT...LOC 1945Z 257DEG 19KT 3996 8293

Haines

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 12, 2:45 PM EST to 2:47 PM EST
Where
Franklin County, 0.53 mi E of Hanford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -82.920

Thunderstorm Wind, Madison

When
May 12, 3:39 PM EST to 3:41 PM EST
Where
Madison County, 0.53 mi ENE of Summerford
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.934, -83.492

A tree and a power line were downed in Summerford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744667, 744668.